Alert archive / Kansas / Areal Flood Warnings in 2008

Areal Flood Warning 4, NWS Dodge City, KS

May 7, 20086 counties in Kansas

NWS Dodge City, KS issued this areal flood warning at May 7, 2008, 4:26 AM CDT for 6 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 4:26 AM CDT (09:26 UTC)
Expired
May 7, 2008, 7:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2046 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2046 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 7, 3:34 AM CDT, 52 minutes earlier.

Area forecast discussion, May 7, 3:34 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT WED MAY 7 2008

.DISCUSSION...

DAYS 1-2...

SUBTROPICAL JET AT H25 CONTINUES USHER MOISTURE ACROSS TX THIS
MORNING. UPPER TROUGH HAS MOVED INTO SOUTHERN AZ WITH HEIGHT FALLS
OF 30 METERS ACROSS NM. TEMPERATURES ACROSS THE CENTRAL PLAINS ARE
IN THE SINGLE DIGITS ABOVE 0C AT H7 WHILE H85 TEMPERATURES WERE IN
THE 20C RANGE IN THE HIGH PLAINS. MOISTURE PLUME CONTINUES TO EXIST
FROM WESTERN TX NORTHWARD ACROSS OK AND SOUTHERN KS. SURFACE LOW WAS
SITUATED ACROSS THE SOUTHEASTERN CORNER OF CO.

FORECAST CONCERN WILL BE NORTHWARD EXTENT OF SHOWERS AND
THUNDERSTORMS TODAY THEN CHANCE FOR PRECIP ON THURSDAY NIGHT.

MODELS ARE IN GOOD AGREEMENT WITH MOVEMENT OF UPPER LOW ACROSS TX
PANHANDLE INTO EASTERN OK BY EVENING. SEVERAL STRONG S/WVS WILL MOVE
ACROSS WESTERN KANSAS AS THIS SYSTEM MOVES ACROSS THE CENTRAL AND
SOUTHERN PLAINS. AT THE SURFACE, FRONT WILL SLIDE ACROSS WESTERN
KANSAS THIS MORNING AND REMAIN NEARLY STATIONARY SOUTH OF THE FA.
DEVELOPING AREA OF LOW PRESSURE ACROSS TX PANHANDLE WILL MOVE
NORTHEAST. PLENTY OF MOISTURE WILL REMAIN ACROSS THE FA. GIVEN
MOVEMENT OF UPPER SYSTEM ACROSS THE REGION, SHOWERS AND
THUNDERSTORMS WILL CONTINUE DURING THE DAY. THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS CONTINUES TO INDICATE THE AREA FROM DODGE
CITY SOUTH. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. A FEW COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THE
MAIN THREAT TODAY APPEARS TO BE HEAVY RAIN THROUGH THE EARLY
AFTERNOON.  PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1 INCH FROM
HAYS SOUTHWEST THROUGH GARDEN CITY TO LIBERAL AND SOUTH. THE BEST
CHANCE FOR HEAVY RAIN WILL BE ACROSS THE SOUTHEAST FA, NEAR PRATT
AND MEDICINE LODGE. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1.5
INCHES IN THIS AREA. TEMPERATURES WILL BE MUCH COOLER TODAY. H85
READINGS PLUMMET INTO THE TEENS ABOVE 0C BY EARLY AFTERNOON AS COLD
AIR ADVECTION MOVES ACROSS THE FA. WITH EXPECTED CLOUD COVER AND
COOLER H85 READINGS, OVERALL TEMPERATURES WILL BE INTO THE 60S AND
70S ACROSS THE FA.

PRECIP CHANCES WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT AS
SURFACE LOW MOVES NORTHEAST. THIS WILL ALLOW FOR A BRIEF BREAK FROM
STORM CHANCES. TEMPERATURES WILL FALL INTO THE 40S AND 50S FOR
OVERNIGHT LOWS.

THURSDAY INTO THURSDAY EVENING, ANOTHER UPPER TROUGH WILL MOVE
ACROSS WESTERN KANSAS. THIS WILL ALLOW FOR NORTHWEST FLOW ALOFT BY
EVENING. AT THE SURFACE, LOW PRESSURE WILL INTENSIFY ACROSS
SOUTHEAST CO. AS THE LOW INTENSIFIES, 50S DEWPOINTS WILL RETURN WEST
ACROSS WESTERN KS. SOUNDINGS SUGGEST THE POSSIBILITY FOR ELEVATED
STORMS TO DEVELOP ACROSS WESTERN KS. GIVEN WIND PROFILES, LOW WET
BULB ZERO HEIGHT AND DECENT LAPSE RATES, LARGE HAIL COULD ACCOMPANY
THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF
SOUTHWEST KANSAS IN A SLIGHT RISK DURING THE LATE AFTERNOON AND
EVENING HOURS THURSDAY. DURING THE OVERNIGHT HOURS, MODELS DEVELOP
AN MCS AS SURFACE LOW MOVES SOUTH. H85 TO H3 WINDS PER NAM WOULD
MOVE MCS ACROSS CENTRAL KANSAS AS WINDS BECOME MORE EASTERLY. GFS
H85 TO H3 WINDS WOULD ALLOW MCS TO DIVE SOUTHEAST ACROSS
SOUTHWESTERN KS INTO OK. EITHER WAY, WILL HAVE TO KEEP AN EYE ON HOW
THE MOISTURE RETURN AND SURFACE LOW DEVELOPMENT DURING THIS TIME.

DAYS 3-7...

NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING A GENERAL
WESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD
FRIDAY. THE NEXT UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH EAST
ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS BY MID DAY SATURDAY
BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF WESTERN KANSAS.
UPPER LEVEL RIDGING WILL THEN MOVE IN ACROSS THE CENTRAL PLAINS
BEGINNING LATE THIS WEEKEND. AT THE SURFACE, A FRONTAL BOUNDARY
ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL PUSH THROUGH WESTERN
KANSAS SATURDAY. BOTH GFS AND ECMWF(HIRES) POINT TO MODEST LOW LEVEL
MOISTURE RETURN INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS.
THEREFORE, BETTER CHANCES FOR PRECIP WILL REMAIN IN OUR NORTH AND
EAST. WILL STAY WITH GOING POPS DUE TO FURTHER UNCERTAINTY THIS FAR
OUT.

EXPECT WARM TEMPERATURES ON FRIDAY AS A LEE SIDE TROUGH OF LOW
PRESSURE IN EASTERN COLORADO INFLUENCES A SOUTHERLY LOW LEVEL FLOW
ACROSS WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID
TEENS(C) EAST TO NEAR 20C WEST. THE COLD FRONT PUSHING THROUGH THE
FORECAST AREA SATURDAY WILL DROP TEMPERATURES A BIT. ANOTHER
DEVELOPING LEE SIDE TROUGH OF LOW PRESSURE WILL LEAD TO A WARMING
TREND TO BEGIN NEXT WEEK. PLAN TO ADJUST TEMPERATURES JUST A BIT.

&&

.AVIATION...

A COLD FRONT PUSHING THROUGH WESTERN KANSAS EARLY THIS MORNING WILL
MOVE SOUTHEAST ACROSS AND THROUGH THE FORECAST AREA BY EARLY THIS
AFTERNOON. EXPECT A CHANCE FOR RAIN SHOWERS...AND POSSIBLY A FEW
THUNDERSTORMS TODAY. AREAS OF MVFR/IFR CONDITIONS...MAINLY FOR
CEILINGS...MAY BE POSSIBLE THIS MORNING ALONG AND BEHIND THE FRONT
AND WITH ANY POSSIBLE CONVECTIVE ACTIVITY. EXPECT CONDITIONS TO
GRADUALLY IMPROVE WEST TO EAST TOWARDS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  49  75  50 /  80  10  20  30
GCK  66  46  75  48 /  60  10  20  30
EHA  66  48  80  50 /  60  10  20  20
LBL  66  47  80  51 /  90  10  20  20
HYS  66  46  72  49 /  40  10  20  30
P28  67  51  75  54 / 100  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN30/32/32
Hazardous weather outlook, May 6, 12:21 PM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT TUE MAY 6 2008

KSZ066-079>081-089-090-071730-
STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
1221 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. A FEW OF THESE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. A FEW
OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 8 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064-065-077-078-087-088-071730-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-MEADE-CLARK-
1221 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. A FEW OF THESE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. A
FEW OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 6 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>063-074>076-084>086-071730-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
1221 PM CDT TUE MAY 6 2008 /1121 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN FAR WESTERN KANSAS AFTER 2
PM CDT. THESE STORMS WILL QUICKLY BECOME SEVERE WITH HAIL TO THE
SIZE OF BASEBALLS. TORNADOES ARE POSSIBLE AS WELL. THE STORMS MAY
BECOME MORE NUMEROUS BY 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY BUT THESE STORMS
WILL PROBABLY NOT BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 6, 10:29 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             10 N KENDALL            38.08N 101.54W
05/06/2008  M0.75 INCH       HAMILTON           KS   PUBLIC

0345 PM     HAIL             12 N LAKIN              38.11N 101.26W
05/06/2008  E0.88 INCH       KEARNY             KS   PUBLIC

0351 PM     HAIL             15 N LAKIN              38.16N 101.26W
05/06/2008  M0.75 INCH       KEARNY             KS   PUBLIC

0405 PM     HAIL             N LAKIN                 37.94N 101.26W
05/06/2008  M1.00 INCH       KEARNY             KS   PUBLIC

0419 PM     HAIL             19 NNE LAKIN            38.19N 101.12W
05/06/2008  E0.88 INCH       KEARNY             KS   TRAINED SPOTTER

            IT HAS THE GROUND COVERED.

0450 PM     HAIL             16 N HOLCOMB            38.22N 100.99W
05/06/2008  E1.00 INCH       FINNEY             KS   PUBLIC

            THERE WAS A LOT OF HAIL COVERING THE GROUND. SIZES RANGED
            FROM PEAS TO QUARTERS.

0500 PM     HAIL             15 NNE HOLCOMB          38.19N 100.88W
05/06/2008  E1.00 INCH       FINNEY             KS   PUBLIC

            IT HAILED FOR ABOUT 20 MINUTES.

0545 PM     HAIL             14 SE DIGHTON           38.34N 100.28W
05/06/2008  M0.75 INCH       LANE               KS   PUBLIC

0550 PM     HAIL             11 NW KALVESTA          38.16N 100.42W
05/06/2008  E0.88 INCH       FINNEY             KS   PUBLIC

0615 PM     HAIL             17 E NESS CITY          38.45N 99.59W
05/06/2008  M0.75 INCH       NESS               KS   PUBLIC

0620 PM     HAIL             7 N KALVESTA            38.15N 100.28W
05/06/2008  E1.75 INCH       FINNEY             KS   PUBLIC

0640 PM     HAIL             2 S RUSH CENTER         38.44N 99.31W
05/06/2008  E0.75 INCH       RUSH               KS   PUBLIC

0650 PM     TSTM WND GST     13 ESE RUSH CENTER      38.39N 99.09W
05/06/2008  E60.00 MPH       RUSH               KS   TRAINED SPOTTER

0700 PM     HAIL             NE OTIS                 38.54N 99.05W
05/06/2008  E0.75 INCH       RUSH               KS   TRAINED SPOTTER

0715 PM     HAIL             13 NW JETMORE           38.22N 100.06W
05/06/2008  M1.00 INCH       HODGEMAN           KS   PUBLIC

0724 PM     HAIL             12 N JETMORE            38.26N 99.89W
05/06/2008  E0.75 INCH       NESS               KS   TRAINED SPOTTER

0735 PM     HAIL             2 N DEERFIELD           38.01N 101.13W
05/06/2008  M0.75 INCH       KEARNY             KS   TRAINED SPOTTER

0740 PM     HAIL             19 NE ST. JOHN          38.20N 98.51W
05/06/2008  E0.75 INCH       STAFFORD           KS   PUBLIC

0745 PM     HAIL             9 ESE LAKIN             37.89N 101.11W
05/06/2008  M1.00 INCH       KEARNY             KS   PUBLIC

0745 PM     HAIL             8 ESE LAKIN             37.90N 101.12W
05/06/2008  M0.75 INCH       KEARNY             KS   PUBLIC

0750 PM     HAIL             HOLCOMB                 37.99N 100.99W
05/06/2008  M0.88 INCH       FINNEY             KS   TRAINED SPOTTER

0805 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/06/2008  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

0820 PM     HAIL             12 SE JETMORE           37.96N 99.74W
05/06/2008  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

26
Special weather statement, May 6, 11:00 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 PM CDT TUE MAY 6 2008

KSZ030-031-070500-
ELLIS-TREGO-
1100 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CEDAR BLUFF...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3902 9920 3877 9914 3868 9990 3886 9995
TIME...MOT...LOC 0400Z 258DEG 31KT 3879 9980

BURKE
Special weather statement, May 6, 11:12 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT TUE MAY 6 2008

KSZ043>045-070515-
LANE-NESS-SCOTT-
1112 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SCOTT COUNTIES...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MANNING...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3847 10108 3867 10111 3871 10096 3869 9973
      3853 9972
TIME...MOT...LOC 0412Z 256DEG 19KT 3858 10082

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Gray, Hodgeman, Pawnee20 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford46 min
May 6, 7:25 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny50 min
May 6, 7:57 PM CDTSpecial Weather StatementDDCHodgeman48 min
May 6, 8:05 PM CDTSpecial Weather StatementDDCStafford40 min
May 6, 8:08 PM CDTSpecial Weather StatementDDCFinney52 min
May 6, 8:14 PM CDTSpecial Weather StatementDDCEdwards, Pawnee46 min
May 6, 9:42 PM CDTSpecial Weather StatementDDCBarber48 min
May 6, 11:00 PM CDTSpecial Weather StatementDDCEllis60 min
May 6, 11:12 PM CDTSpecial Weather StatementDDCScott63 min
May 6, 11:59 PM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
May 7, 12:36 AM CDTSevere Thunderstorm WarningDDCLane, Trego39 min
May 7, 1:54 AM CDTAreal Flood WarningDDCEllis, Rush3 hr
May 7, 9:31 AM CDTRiver Flood WarningDDCEllis5 hr

Nearby

Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.